MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBY2C1240-B
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/07/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the ruby coil was stuck inside the lantern.Therefore, the lantern and ruby coil could not be functionally tested.Conclusions: evaluation of the returned lantern revealed that the distal of the catheter was ovalized.If the peel-able sheath (supplied by penumbra) is not used during insertion of the lantern into a parent device, damage such as ovalization may occur.Further evaluation of the returned lantern revealed that the ruby coil was stuck inside the ovalized distal tip of the lantern.If the ruby coil is advanced through a damage catheter, resistance maybe encountered, subsequently, if the ruby coil is forcefully retracted against resistance, damage such as the ruby coil detaching inside the lantern may occur.The root cause as to how the ruby coil detached from its pusher could not be determined.The ruby coil pusher assembly was not returned to penumbra for evaluation.Penumbra coils and catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-01971.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coils.During the procedure, the physician felt resistance while advancing a ruby coil out of the tip of a lantern delivery microcatheter (lantern) and, consequently, the ruby coil unintentionally detached within the lantern.The physician, therefore, removed the lantern with the ruby coil inside.The procedure was completed using a new microcatheter and additional ruby coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
The investigation findings do not lead to a clear conclusion about the root cause of the unintentional detachment.This report is associated with mfr report number: 3005168196-2018-01971.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7936830
Report Number3005168196-2018-01972
Device Sequence Number13685484
Product Code HCG
UDI-Device Identifier00814548019086
UDI-Public00814548019086
Combination Product (Y/N)Y
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/07/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/02/2026
Device Model NumberRBY2C1240-B
Device Catalogue NumberRBY2C1240
Device Lot NumberF83224
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/14/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 09/07/2018
Supplement Date Received by Manufacturer01/14/2005
Initial Report FDA Received Date10/04/2018
Supplement Report FDA Received Date07/04/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age85 YR
Date Report Sent to FDA01/01/2005